Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 85, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 12, 2011, 10:31 PM EDT for DeSoto County, Hardee County, Highlands County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2011, 10:31 PM EDT (02:31 UTC)
- Expired
- Aug 12, 2011, 11:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL
The radar
The Tampa radar (KTBW), 95 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 2.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3541 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566
WUUS52 KTBW 130231
SVRTBW
FLC027-049-055-130315-
/O.NEW.KTBW.SV.W.0085.110813T0231Z-110813T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1031 PM EDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HARDEE COUNTY IN FLORIDA.
DESOTO COUNTY IN FLORIDA.
SOUTHWESTERN HIGHLANDS COUNTY IN FLORIDA.
* UNTIL 1115 PM EDT
* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF LAKE PLACID.
THIS STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHWESTERN HIGHLANDS COUNTY.
RURAL CENTRAL DESOTO COUNTY.
RURAL WESTERN DESOTO COUNTY.
RURAL SOUTHEASTERN HARDEE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 2756 8160 2717 8122 2705 8134 2704 8175
2724 8195
TIME...MOT...LOC 0232Z 180DEG 0KT 2724 8157
$$1 follow-up statement
690
WWUS52 KTBW 130252
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1052 PM EDT FRI AUG 12 2011
FLC027-049-055-130315-
/O.CON.KTBW.SV.W.0085.000000T0000Z-110813T0315Z/
DESOTO FL-HARDEE FL-HIGHLANDS FL-
1052 PM EDT FRI AUG 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHWESTERN HIGHLANDS...SOUTHEASTERN HARDEE AND DESOTO
COUNTIES...
AT 1044 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 10 MILES WEST OF PLACID LAKES...OR 13 MILES
WEST OF LAKE PLACID. THIS STORM WAS NEARLY STATIONARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 2756 8160 2717 8122 2705 8134 2704 8175
2724 8195
TIME...MOT...LOC 0251Z 180DEG 0KT 2724 8157
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:50 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 12, 8:50 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 850 PM EDT FRI AUG 12 2011 .UPDATE...NOT MUCH COVERAGE OF AFTERNOON STORMS TODAY WITH MOST OF THE ACTIVITY REMAINING NORTH AND EAST OF OUR AREA. STILL...SOME STRONG STORMS DEVELOPED OVER LEVY AND CITRUS COUNTY EARLIER...AND WE STILL HAVE A FEW STRONG STORMS IN POLK AND EASTERN HILLSBOROUGH COUNTIES. THESE STORMS WILL BE RUNNING OUT OF ENERGY IN THE NEXT COUPLE OF HOURS AND EXPECT THE REGION TO BECOME RAIN-FREE BY MIDNIGHT. TEMPERATURES CLIMBED A BIT HIGHER THAN FORECAST...WITH 98 DEGREES RECORDED AT GILBERT FIELD IN WINTER HAVEN. THAT BROUGHT HEAT INDICES TO NEAR 110 DEGREES THIS AFTERNOON. I WOULD NOT BE SURPRISED TO SEE SOME UPPER 90S AGAIN ON SATURDAY. I RE-WORKED THE EVENING GRIDS A BIT BUT CHANGES OVERALL WERE VERY MINOR. NO UPDATES ARE PLANNED TO THE TEXT ZONE FORECASTS AT THIS TIME. && .AVIATION... TSRA HAS ENDED AND SOME HIGH CLOUDS WILL BE OVER THE AREA TONIGHT BUT IT WILL REMAIN VFR. LIGHT SOUTHWEST WINDS 5 TO 10 KNOTS AGAIN FOR SAT. CB DEVELOPS AFTER 15Z AND WILL REMAIN THROUGH THE EVENING. STORM COVERAGE NOT EXCEPTED TO BE VERY HIGH SO WILL JUST STAY WITH CB MENTION FOR THIS TAF PACKAGE. && .MARINE...WINDS ARE WEST TO NORTHWEST AT 5 TO 10 KNOTS WITH SEAS 2 FEET OR LESS. OUTFLOW BOUNDARIES MAY REACH THE COASTAL WATERS LATER TONIGHT RESULTING IN A BRIEF WIND SHIFT TO THE EAST...BUT EXPECT MAINLY WESTERLY FLOW AND BENIGN CONDITIONS OVERNIGHT. THE SURFACE RIDGE AXIS WILL BE MOVING NORTH OVER THE REGION FOR THE WEEKEND...THEN A TROUGH OF LOW PRESSURE MOVES INTO THE SOUTHEASTERN STATES AND PUSHES THE RIDGE BACK TO OUR SOUTH. WINDS AND SEAS ARE FORECAST TO REMAIN BELOW 15 KNOTS AND 3 FEET THROUGH AT LEAST MID WEEK. && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && UPDATE/MARINE...JILLSON AVIATION...JOHNSON
Hazardous weather outlook, Aug 12, 4:07 AM EDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 407 AM EDT FRI AUG 12 2011 FLZ039-042-043-048>052-055>057-060>062-065-122015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 407 AM EDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MAINLY IN THE AFTERNOON HOURS WITH BETTER CHANCES ACROSS THE INTERIOR AND SOUTHERN COUNTIES. MAIN HAZARDS WILL BE HEAVY DOWNPOURS...GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING. ...EXCESSIVE HEAT IMPACT... HIGH TEMPERATURES WILL RETURN TO THE MID 90S THROUGH THE WEEKEND AND HEAT INDEX VALUES COULD HIT THE 105 TO 110 RANGE IN THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS...HEAVY RAINS AND FREQUENT DEADLY LIGHTNING POSSIBLE. ...EXCESSIVE HEAT IMPACT... HIGH TEMPERATURES IN THE LOW TO MID 90S WILL ALLOW HEAT INDEX VALUES TO RISE AGAIN TO AROUND 105 THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. REYNES
In the hours before
Local storm report, Aug 12, 5:35 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
535 PM EDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL HERNANDO 28.91N 82.37W
08/12/2011 E0.88 INCH CITRUS FL BROADCAST MEDIA
NICKEL SIZE HAIL REPORT RELAYED FROM BROADCAST MEDIA
&&
JOHNSONSpecial weather statement, Aug 12, 7:12 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 PM EDT FRI AUG 12 2011
FLZ051-052-130000-
POLK-HILLSBOROUGH-
712 PM EDT FRI AUG 12 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKELAND HIGHLANDS...OR 6 MILES SOUTH OF LAKELAND...
MOVING SOUTHWEST AT 10 MPH...WILL AFFECT LAKELAND HIGHLANDS...
LAKELAND...CRYSTAL LAKE AND MULBERRY...UNTIL 800 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2778 8205 2787 8210 2794 8214 2808 8192
2793 8181
TIME...MOT...LOC 2312Z 057DEG 9KT 2796 8196
JOHNSONSpecial weather statement, Aug 12, 8:07 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
807 PM EDT FRI AUG 12 2011
FLZ051-052-130045-
POLK-HILLSBOROUGH-
807 PM EDT FRI AUG 12 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR AUBURNDALE...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT
INWOOD...AUBURNDALE...CRYSTAL LAKE...BRADLEY JUNCTION...AND
MULBERRY...UNTIL 845 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2772 8189 2780 8211 2793 8216 2815 8184
2800 8175
TIME...MOT...LOC 0007Z 061DEG 7KT 2806 8184
JOHNSONSpecial weather statement, Aug 12, 8:52 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 852 PM EDT FRI AUG 12 2011 FLZ051-052-130145- POLK-HILLSBOROUGH- 852 PM EDT FRI AUG 12 2011 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH AND WESTERN POLK COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS LOCATED NEAR GIBSONIA...OR NEAR LAKELAND...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT GIBSONIA...CRYSTAL LAKE...LAKELAND AND WINSTON... UNTIL 945 PM EDT. THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 19 AND 33. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. && LAT...LON 2788 8210 2804 8219 2815 8191 2806 8184 TIME...MOT...LOC 0053Z 056DEG 8KT 2808 8197 JOHNSON
Special weather statement, Aug 12, 10:21 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 1021 PM EDT FRI AUG 12 2011 FLZ062-065-130300- LEE-CHARLOTTE- 1021 PM EDT FRI AUG 12 2011 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE AND NORTHEASTERN LEE COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS LOCATED NEAR ALVA...OR 6 MILES NORTHEAST OF LEHIGH ACRES...MOVING NORTHWEST AT 10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING LEHIGH ACRES AND FORT MYERS SHORES...UNTIL 1100 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2652 8173 2688 8182 2689 8156 2652 8157 TIME...MOT...LOC 0221Z 137DEG 9KT 2668 8158
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:07 PM EDT | Special Weather Statement | TBW | Polk | 38 min |
| Aug 12, 8:52 PM EDT | Special Weather Statement | TBW | Polk | 53 min |
| Aug 12, 10:21 PM EDT | Special Weather Statement | TBW | Lee | 39 min |
| Aug 12, 11:25 PM EDT | Special Weather Statement | TBW | Charlotte, DeSoto | 50 min |
| Aug 12, 11:42 PM EDT | Special Marine Warning | TBW | 63 min | |
| Aug 13, 12:58 PM EDT | Special Weather Statement | TBW | Pasco | 32 min |
| Aug 13, 1:32 PM EDT | Special Weather Statement | TBW | Pasco | 43 min |
| Aug 13, 2:14 PM EDT | Special Weather Statement | TBW | Polk | 46 min |
| Aug 13, 3:09 PM EDT | Special Weather Statement | TBW | Sumter | 51 min |
| Aug 13, 3:29 PM EDT | Areal Flood Advisory | TBW | Citrus, Sumter | 62 min |
| Aug 13, 7:21 PM EDT | Special Weather Statement | TBW | Charlotte | 39 min |
| Aug 13, 7:49 PM EDT | Areal Flood Advisory | TBW | Charlotte | 56 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.